Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 29, 1998, 1:58 AM EDT for Missaukee County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 1:58 AM EDT (05:58 UTC)
- Expired
- May 29, 1998, 2:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Missaukee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:00 AM EDT | Thunderstorm Wind 50 | Lake City, MI | Strong thunderstorm winds downed several trees along Rhoby Road and Edwards Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068 WUUS1 KAPN 290557 RRA SVRAPN MIC113-290645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 158 AM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MISSAUKEE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 245 AM EDT * AT 156 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF LAKE CITY OR 4 MILES WEST OF JENNINGS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... JENNINGS AT 202 AM EDT LAKE CITY AT 207 AM EDT MERRITT AT 228 AM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT... MOTORISTS IN THE STORMS PATH SHOULD PULL OFF TO THE SIDE OF THE ROAD. EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:19 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 28, 10:19 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1019 PM EDT TUE MAY 27 1998 WILL MAKE A FEW CHANGES FOR THE OVERNIGHT ACROSS NRN LWR/ERN UPR ZONE FCSTS...MOST NOTABLY WITH OVERNIGHT LOW TEMPS. MAIN FCST CONCERN OBVIOUSLY WILL BE THE THREAT FOR TSTMS AND PSBLY SVR WX. KAPX 00Z SOUNDING REAL IMPRESSIVE AS FAR AS SFC BASED INSTBY WITH L.I.'S OF -8 AND CAPES NEARING 3150 J/KG. PROBLEM IS LACK OF FOCUS...WITH ONLY SUBTLE WIND CHANGES (THUS WEAK SFC CONVERGENCE) AT THIS TIME WITH THE FRONT ACROSS NORTHERN LAKE MI. 21Z RUC DATA INDICATES MAXIMUM 1000/850 MB MSTR FLUX CONVERGENCE TO REMAIN SW AND EVENTUALLY S OF NRN LWR THROUGH 09Z...THUS WOULD CONTINUE TO EXPECT LACK OF GOOD FOCUSING MECHANISM FOR ANYTHING WIDESPREAD ACROSS NRN LWR COUNTIES. HWVR... CHANCES WILL BE THERE ACROSS NRN LOWER GIVEN THE SFC TRIGGERING POTENTIAL WITH THE FRONT HANGING UP A BIT ACROSS THAT REGION. AS FOR SVR WX CHANCES...THE STRONGEST LOW LVL FOCUS REMAINING SOUTH OF THE FCST AREA WOULD BE ONE DRAWBACK. ANOTHER IS THE LOWERING SFC BASED INSTBY THIS EVENING...TEMP DROPS IN THE PAST FEW HOURS HAVE PROBABLY CAUSED A 1000 J/KG OR SO REDUCTION IN CAPES SINCE 00Z. AND FINALLY...INCREASING MID LVL MSTR LATE WILL HELP BOOST K-INDICIES AND THUS PCPN CHANCES... BUT AT THE SAME TIME WILL DECREASE CONDITIONAL INSTBY/COOLING POTENTIAL ALOFT. THUS WILL KEEP CHC POPS FOR NRN LWR OVERNIGHT...HIGHEST IN SRN ZONES CLOSER TO BETTER LOW LVL MSTR FLUX CONVERTGENCE. WILL LIKELY BOOST OVERNIGHT LOWS UP A NOTCH GIVEN CURRENT READINGS/DWPTS WELL ABV MOS... ESP ACRS NRN LWR STILL SOUTH OF THE NEARLY STALLED-OUT FNT. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:28 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| May 29, 2:14 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 46 min |
| May 29, 2:34 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 31 min |
| May 29, 2:45 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 35 min |
| May 29, 2:58 AM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.